Alert archive / Missouri / Flash Flood Warnings in 2006

Flash Flood Warning 65, NWS Springfield, MO

June 10, 2006Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 10, 2006, 7:20 PM CDT for Morgan County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2006, 7:20 PM CDT (00:20 UTC)
Expired
Jun 11, 2006, 1:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 121 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2174 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 110021
FFWSGF
MOC141-110615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
720 PM CDT SAT JUN 10 2006

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 115 AM CDT.

* AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  DOPPLER RADAR ESTIMATED THAT NEARLY TWO TO THREE INCHES OF RAIN PER
  HOUR WAS FALLING FROM A LINE OF STORMS ACROSS NORTHERN MORGAN      
  COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...FLORENCE AND SYRACUSE.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3868 9285 3859 9285 3847 9269 3847 9307
      3869 9306

$$

CRAMER
1 follow-up statement
000 
WGUS73 KSGF 110351
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT SAT JUN 10 2006

MOC141-110401-
MORGAN MO-
1051 PM CDT SAT JUN 10 2006

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MORGAN COUNTY HAS
BEEN CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.


LAT...LON 3868 9285 3859 9285 3847 9269 3847 9307
      3869 9306

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:27 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 10, 6:27 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT SAT JUN 10 2006

.DISCUSSION...

FRONT HAS PRETTY MUCH BECOME STATIONARY THIS AFTERNOON FROM NORTH OF
KANSAS CITY TO ST LOUIS...WITH INCREASING CAP KEEPING STORM
DEVELOPMENT SUPPRESSED. HAD SOME CONCERNS ABOUT SOUTHWARD MOVING
OUTFLOW BOUNDARY FROM MORNING CONVECTION OVER NORTHERN MO
EARLIER...BUT THIS FEATURE HAS PRETTY MUCH WASHED OUT.

STILL EXPECT RAPIDLY DETERIORATING CONDITIONS LATER THIS EVENING
ACROSS CENTRAL MO AS SHORTWAVE TROUGH OVER WESTERN KANSAS THIS
AFTERNOON ADVECTS EASTWARD AND WEAKENS CAP ALONG THE FRONT. FORECAST
MODELS HAVE BEEN VERY CONSISTENT IN GENERATING HEAVY PRECIP NORTH OF
THE BOUNDARY AS LOW LEVEL JET OVERRIDES SURFACE FRONT...WITH SUBTLE
DIFFERENCES SHOWING UP IN LOCATION OF THE FRONT. ALTHOUGH I THINK
THE HIGHEST THREAT FOR EXCESSIVE RAINFALL WILL BE JUST NORTH OF OUR
FORECAST AREA...THERE IS ENOUGH OF A THREAT OVER OUR EXTREME NORTH
CENTRAL ZONES TO POST A FLASH FLOOD WATCH FOR TONIGHT.

MAIN AXIS OF HEAVY RAIN SHIFTS SOUTH ON SUNDAY WITH FRONT SINKING
SOUTHWARD INTO SOUTHERN MO. HAVE SHIFTED HIGHEST POPS MORE EASTWARD
THAN PREVIOUS FORECAST...AND EXPECT PORTIONS OF SOUTHWEST
MO/SOUTHEAST KANSAS TO MISS OUT ON PRECIP THROUGH THE WEEKEND.

TEMPERATURES ON SUNDAY WILL BE RATHER TRICKY WITH VARYING CLOUD
COVER.  STILL SEEING TEMPS IN THE 60S OVER NE MO THIS AFTERNOON.
ALTHOUGH I DONT SEE US GETTING THAT COLD HERE...MAY SEE TEMPS
STRUGGLING TO REACH 80 DEGREES AROUND VERSAILLES AND VICHY.

HAVE LEANED TOWARD LOWER POPS IN THE EXTENDED AS LATEST MODEL TRENDS
SHOW UPPER RIDGE BUILDING MORE TO THE EAST BY LATE IN THE WEEK.
STILL COULD SEE SOME RENEGADE STORMS IN NORTHWEST FLOW THROUGH
WEDNESDAY.

MMT
&&

.AVIATION...

FOR THE 00Z TAF PACKAGE...RATHER TRICKY FORECAST OVER THE FIRST 12
HOURS OF THE FORECAST PERIOD. SLOW MOVING W-E ORIENTED COLD FRONT
HAS BECOME ACTIVE OVER CENTRAL MO AND CONVECTION CONTINUES TO EXPAND
OVER SE KS AND NE OK. VERY HIGH INSTABILITY WILL CONTINUE TO FUEL
ALL OF THIS ACTIVITY SHRA/TSRA WILL PERSIST THROUGH THE EVENING
HOURS. TO START...HAVE INCLUDED VCTS IN THE JLN AT 03Z BASED ON
CURRENT RADAR TRENDS. FOR THE SGF TAF...HAVE KEPT TS OUT OF THE TAF
FOR NOW AND WILL CONTINUE TO MONITOR RADAR TRENDS FOR A POTENTIAL
UPDATE.

INSOFAR AS THE REMAINDER OF TONIGHT AND SUNDAY ARE CONCERNED...THE
FORECAST HINGES ON THE BEHAVIOR AND LOCATION OF THE SFC COLD FRONT.
AT THIS TIME...IT APPEARS THAT THE BEST OPPORTUNITY FOR SHRA/TSRA
WILL BE TO THE NORTH AND EAST OF THE SGF/JLN AERODROMES. THERE IS A
POTENTIAL FOR THIS TO SAG INTO THE AREA...HOWEVER CONFIDENCE IS TOO
LOW AT THIS TIME TO INCLUDE IN THE CURRENT SUITE OF TAFS.

GAGAN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLASH FLOOD WATCH TONIGHT ALONG AND NORTH OF AN OSCEOLA TO
CAMDENTON TO VICHY LINE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Jun 10, 6:49 PM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
649 PM CDT SAT JUN 10 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
649 PM CDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 STRONG TO SEVERE THUNDERSTORMS CONTAINING DAMAGING WINDS UP TO 80
 MPH...GOLF BALL SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
 LOCALIZED AREAS OF FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

 AREAS ALONG AND NORTHWEST OF A LINE FROM NEOSHO TO ROLLA MISSOURI WILL
 EXPERIENCE THE BEST CHANCES AT RECEIVING SEVERE THUNDERSTORMS THIS
 EVENING AND OVERNIGHT. AREAS SOUTHEAST OF THIS LINE MAY ALSO ENCOUNTER
 SOME SEVERE STORMS AFTER 11PM TONIGHT.

  DISCUSSION:

 SEVERAL ATMOSPHERIC MECHANISMS WILL COMBINE TO TRIGGER STRONG TO
 SEVERE THUNDERSTORMS THIS EVENING AND OVERNIGHT FOR AREAS OF
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. THE COMBINATION
 OF AN APPROACHING COLD FRONT...AN UNSEASONABLY POTENT UPPER LEVEL
 DISTURBANCE...AND A DEVELOPING LOW LEVEL JET WILL ALL CAUSE
 SEVERAL CLUSTERS OF STRONG TO SEVERE STORMS OVER THE NEXT 12
 HOURS.

 THESE FEATURES WILL INTERACT WITH AN EXTREMELY UNSTABLE AIRMASS
 IN PLACE. THIS AIRMASS IS QUITE CONDUCIVE FOR THE DEVELOPMENT OF
 DAMAGING STRAIGHT LINE WINDS UP TO 80 MPH...ALONG WITH THE
 POSSIBILITY OF HAIL UP TO THE SIZE OF GOLF BALLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 A COLD FRONT WILL CONTINUE TO SAG SOUTH INTO SOUTHERN AND SOUTHEAST
 MISSOURI SUNDAY MORNING INTO THE AFTERNOON. THUNDERSTORMS WILL
 CONTINUE ACROSS ALL OF THE FORECAST AREA SUNDAY. HOWEVER...THE
 AREAS OF GREATEST CONCERN IS GENERALLY EAST OF A LINE FROM OSAGE
 BEACH TO SALEM...WHERE THUNDERSTORMS PRODUCING HEAVY RAINFALL
 WILL BE POSSIBLE THROUGH SUNDAY AFTERNOON.

 ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON MONDAY ACROSS
 CENTRAL AND SOUTH CENTRAL MISSOURI. THE POTENTIAL FOR SEVERE STORMS
 APPEARS TO BE LIMITED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...PARTICULARLY ALONG AND
 NORTHWEST OF A LINE FROM NEOSHO TO ROLLA MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

In the hours before

Special weather statement, Jun 10, 5:00 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
500 PM CDT SAT JUN 10 2006

KSZ073-097-MOZ055>058-066>071-077>081-110000-
BOURBON-CRAWFORD-BENTON-MORGAN-MILLER-MARIES-VERNON-ST. CLAIR-
HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-LACLEDE-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...WARSAW...
COLE CAMP...VERSAILLES...ELDON...LAKE OZARK...VIENNA...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...OSAGE BEACH...CAMDENTON...
FORT LEONARD WOOD...WAYNESVILLE...ROLLA...LAMAR...
EL DORADO SPRINGS...STOCKTON...BOLIVAR...BUFFALO...LEBANON
500 PM CDT SAT JUN 10 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
459 IN EFFECT UNTIL MIDNIGHT CDT TONIGHT FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST KANSAS

BOURBON               CRAWFORD

IN MISSOURI THIS WATCH INCLUDES 15 COUNTIES

IN CENTRAL MISSOURI

BENTON                CAMDEN                HICKORY
MARIES                MILLER                MORGAN
PHELPS                PULASKI               ST. CLAIR

IN SOUTHWEST MISSOURI

BARTON                CEDAR                 DALLAS
LACLEDE               POLK                  VERNON

THIS INCLUDES THE CITIES OF...APPLETON CITY...BOLIVAR...BUFFALO...
CAMDENTON...COLE CAMP...EL DORADO SPRINGS...ELDON...
FORT LEONARD WOOD...FORT SCOTT...HERMITAGE...LAKE OZARK...LAMAR...
LEBANON...NEVADA...OSAGE BEACH...OSCEOLA...PITTSBURG...ROLLA...
STOCKTON...VERSAILLES...VIENNA...WARSAW AND WAYNESVILLE.

WFO SGF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:04 PM CDTSevere Thunderstorm WarningSGFMorgan71 min
Jun 11, 5:15 AM CDTFlash Flood WarningSGFMaries6 hr
Jun 11, 5:43 AM CDTFlash Flood WarningSGFPhelps6 hr

Nearby

Flash Flood Warnings in Missouri, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.